Similar Drug Name Alerting

Vision has implemented similar drug name warnings to meet specific contractual requirements

Vision has implemented similar drug name warnings to meet specific contractual requirements and also in response to the following MHRA drug safety update and ISMP safety alert that are both applicable UK-wide:

 

https://www.gov.uk/drug-safety-update/recent-drug-name-confusion

https://www.ismp.org/recommendations/confused-drug-names-list

Similar name warnings are “High Risk” and patient harm has occurred because of the name similarities. High risk medicines are defined as those medicines that have a high risk of causing significant patient harm or death when used in error. Therefore within Vision, these warnings have been implemented appropriately as toxicity rather than as prescriber warnings.

The following shows how the alert has been implemented in Vision, using Amlodipine vs. Amiloride as an example:

Amlodipine vs. Amiloride Alert

The number of alerts that are now required to be displayed has increased significantly in a year. The hope is that this will go some way to mitigating against future occurrences of patient harm / death due to confusion resulting from drug name similarities.